Pennsylvania, 2008

Damaging Wind in Pennsylvania, June 27, 2008

June 27, 2008 · NWS CTP · 1 event in 1 county or zone

An upper air disturbance triggered numerous thunderstorms across much of south-central Pennsylvania. One storm just east of Newport in Perry County produced a wet microburst causing significant wind damage to several homes in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An upper air disturbance triggered numerous thunderstorms across much of south-central Pennsylvania. One storm just east of Newport in Perry County produced a wet microburst causing significant wind damage to several homes in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 12:35 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 27, 12:35 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT FRI JUN 27 2008

.SYNOPSIS...

A WEAK MCV MOVING ACROSS SOUTHERN PENNSYLVANIA IS TRIGGERING
SHOWERS. AS IT MOVES INTO THE WARM AIR TO THE EAST IT COULD
TRIGGER SOME STRONG TO SEVERE THUNDERSTORMS. AN APPROACHING SHORT-
WAVE WILL TRIGGER MORE WIDESPREAD CONVECTION ON SATURDAY AND PUSH
COOLER AND DRIER AIR INTO THE REGION. A COOL UPPER LEVEL TROUGH
WILL DOMINATED THE WEATHER FOR AT LEAST THE FIRST 3 DAYS OF THE
COMING WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPDATED ZONE TEXT FOR SEVERE THUNDERSTORM WATCH 618 VALID UNTIL 8
PM LOCAL TIME.

A CONSIDERABLE AMOUNT OF MID CLOUD IS SLOWLY MOVING OUT OF
NORTHERN AND CENTRAL PA THIS MORNING. SOME LIGHT RAIN OR SPRINKLES
ARE POSSIBLE BENEATH THESE CLOUDS. THE CLOUDS WILL WORK TO KEEP
TEMPERATURES DOWN AND MAINTAIN STABILITY IN THE LOW LEVELS.
STAVING OFF STRONGER CONVECTION.

MORE CLOUDS OVER OHIO AND WESTERN PENNSYLVANIA WILL MOVE OVER THE
REGION. THIS MASS OF CLOUDS SHOWS SOME SIGNS OF ROTATION IMPLYING A
WEAK MCV COULD BE EMBEDDED IN THE CLOUDS. THERE ARE SOME SHOWERS ON
KPBZ RADAR SUGGESTING THE POTENTIAL FOR THIS APPARENT WAVE TO
TRIGGER SOME SHOWERS. THE WAVE OVER WESTERN PA APPEARS SIMILAR TO
THE LOCAL WRF RUNS AND COULD BE THE POTENTIAL CONVECTION IN SE PA
LATER THIS AFTERNOON.

MODELS AND ENSEMBLES SHOW CAPE RISING TO THE 800 TO 1200JKG-1 RANGE.
HOWEVER A WEAK SURFACE RIDGE SHOULD HELP DELAY THE ONSET OF THE
POTENTIALLY MORE ORGANIZED CONVECTION UNTIL LATER THIS AFTERNOON.

NY RESIDUAL SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO THE
EVENING HOURS. MAINLY IN THE EAST AND SOUTHEAST. NEW CONVECTION TO
THE WEST COULD IMPACT THE NORTHWESTERN AREAS OVERNIGHT.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
IT SHOULD BE A PARTLY TO MOSTLY CLOUDY MORNING WITH MORE CLOUDS
AND WANING SHOWER OVER THE NORTHWEST. THE INCREASED HUMIDITY WILL
LIKELY MAKE IT A BIT UNCOMFORTABLE AND COULD BE FUEL FOR THE
AFTERNOON THUNDERSTORM ACTIVITY.

THE SURGE OF MOISTURE AND MORE SOUTHERLY FLOW ON SATURDAY...AHEAD OF
THE APPROACHING FRONT SHOULD TRIGGER MORE CONVECTION ON SATURDAY.
THE CAPE IS QUITE HIGH IN MOST EPS MEMBERS SATURDAY. THE SREF MEDIAN
VALUE IS NEAR 2000JKG-1 IN SE PA. SOME BIG UPDRAFT THUNDERSTORMS ARE
POSSIBLE ON SATURDAY. THOUGH THE WINDS ARE ONLY ABOUT 1SD ABOVE
NORMAL. THE HELICITY IS FORECAST TO BE QUITE LOW TOO. BUT THE CAPE
SUGGESTS THE POTENTIAL FOR BIG STORMS SATURDAY AFTERNOON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
GFS ENS MEAN SHOWS AN ANOMALOUS UPPER LVL TROF BECOMING
ESTABLISHED ACROSS THE ERN U.S. BY EARLY NEXT WEEK. SCT DIURNAL
RW/TRW WILL BE PSBL ON MON. FAIR/COOL WX SHOULD PERSIST INTO MID
WEEK AS HIGH PRES MOVES INTO THE REGION. A MODERATING TREND LOOKS
IN STORE TWD THE END OF NEXT WEEK BEHIND RETURN SWLY FLOW.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

AREAS OF HAZE COULD LOWER VISIBILITIES IN A FEW SPOTS. THERE IS A
GOOD CHANCE OF SHOWERS AND STRONG THUNDERSTORMS OVER SOUTHERN
PENNSYLVANIA THIS AFTERNOON AND EVENING. CHECK RADAR BEFORE
TAKEOFF IN THIS AREA.

OVERNIGHT PATCHY FOG AND MIST. PERHAPS SOME LINGERING SHOWERS WILL
LOWER THE VSBY A TO MVFR AND LIFR.

JUST AS THE SKIES BEGIN TO CLEAR...AFTERNOON THUNDERSTORMS
WILL AFFECT THE REGION SATURDAY. SOME STRONG TO SEVERE STORMS ARE ANTICIPATED.

LINGERING SHOWERS SATURDAY NIGHT INTO SUNDAY AS THE COLD FRONT
MOVES THROUGH SLOWLY.

EARLY NEXT WEEK SHOULD HAVE COOL NIGHTS BUT COOL TEMPS ALOFT COULD
TRIGGER THUNDERSTORMS AND SHOWERS IN THE AFTERNOON. MOST OF THE
TIME AND OUTSIDE OF THE STORMS...VRF AND MVFR CONDITIONS SHOULD
DOMINATE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM/STEINBUGL
SHORT TERM...GRUMM LONG
TERM...GRUMM
Hazardous weather outlook, Jun 27, 11:46 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 PM EDT FRI JUN 27 2008

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
281700-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
1246 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE GREATEST THREAT FROM ANY STORMS WILL BE DAMAGING WIND
GUSTS. ISOLATED SEVERE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW MOVING COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY AND SUNDAY. THUNDERSTORMS ACCOMPANYING THIS FRONT COULD
POTENTIALLY CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL SATURDAY
AFTERNOON. A THREAT OF SEVERE THUNDERSTORMS COULD AGAIN DEVELOP
SUNDAY AFTERNOON ACROSS THE SUSQUEHANNA VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

PAZ004>006-010-011-017-024-033-281700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
1246 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW MOVING COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY AND SUNDAY. THUNDERSTORMS ACCOMPANYING THIS FRONT COULD
POTENTIALLY CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL SATURDAY
AFTERNOON. A THREAT OF SEVERE THUNDERSTORMS COULD AGAIN DEVELOP
SUNDAY AFTERNOON ACROSS THE SUSQUEHANNA VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON.

PAZ063>066-281700-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1246 PM EDT FRI JUN 27 2008

...SEVERE THUNDERSTORM WATCH 618 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW MOVING COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY AND SUNDAY. THUNDERSTORMS ACCOMPANYING THIS FRONT COULD
POTENTIALLY CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL SATURDAY
AFTERNOON. A THREAT OF SEVERE THUNDERSTORMS COULD AGAIN DEVELOP
SUNDAY AFTERNOON ACROSS THE SUSQUEHANNA VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STEINBUGL

In the hours before

Special weather statement, Jun 27, 12:58 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
158 PM EDT FRI JUN 27 2008

PAZ026-027-034>036-271845-
BEDFORD-FRANKLIN-FULTON-HUNTINGDON-MIFFLIN-
158 PM EDT FRI JUN 27 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN...
NORTHEASTERN BEDFORD...NORTHEASTERN FULTON...SOUTHERN HUNTINGDON AND
SOUTHWESTERN MIFFLIN COUNTIES...

AT 154 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR BROAD TOP CITY...MOVING EAST AT 27
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WATERFALL AROUND 205 PM...SALTILLO AROUND 210
PM...THREE SPRINGS AROUND 215 PM...ORBISONIA AROUND 225 PM...SHADE
GAP AROUND 230 PM AND NEWTON HAMILTON AROUND 235 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 190 AND 196.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

FORECASTER: EVANEGO
Special weather statement, Jun 27, 1:15 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT FRI JUN 27 2008

PAZ004>006-271900-
MCKEAN-POTTER-WARREN-
215 PM EDT FRI JUN 27 2008

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WARREN...MCKEAN AND
NORTHWESTERN POTTER COUNTIES...

AT 211 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM OLEAN TO
KINZUA DAM...MOVING EAST AT 21 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MARSHBURG AROUND 235 PM...LEWIS RUN AROUND
240 PM...WESTLINE AROUND 250 PM AND CYCLONE AROUND 300 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 446.

FORECASTER: EVANEGO
Special weather statement, Jun 27, 1:24 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
224 PM EDT FRI JUN 27 2008

PAZ035-036-271900-
FRANKLIN-FULTON-
224 PM EDT FRI JUN 27 2008

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND SOUTHEASTERN FULTON
COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 15 MILES SOUTHEAST OF BREEZEWOOD...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MERCERSBURG AROUND 235 PM...FORT LOUDON
AROUND 240 PM...GREENCASTLE AROUND 250 PM...MARION AROUND 255 PM AND
MONT ALTO AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES.

FORECASTER: GRUMM
Special weather statement, Jun 27, 1:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT FRI JUN 27 2008

PAZ005-006-271930-
MCKEAN-POTTER-
249 PM EDT FRI JUN 27 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND WEST
CENTRAL POTTER COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 10 MILES SOUTH OF OLEAN...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CORYVILLE AROUND 255 PM...PORT ALLEGANY
AROUND 310 PM AND ROULETTE AROUND 330 PM.

FORECASTER: GRUMM

The radar

The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 27, 2:20 PM EST to 2:25 PM EST
Where
Perry County, 1 mi E of Newport
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.470, -77.111

A NWS storm survey team along with Perry County emergency management viewed the thunderstorm wind damage (wet microburst) in Howe Township, approximately one mile east of Newport near the intersection of Juniata Parkway East and Gypsy Hollow Road. Eight homes sustained minor damage to siding and awnings. An additional two homes had significant damage due to a tree falling on one and another with half the metal roof removed. Up to 100 trees were knocked down in an area near the Juniata River. Estimated wind speeds ranged from 65 to 90 mph. There were no injures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97919.